Benzodiazepine withdrawal syndrome—often abbreviated to benzo withdrawal—is the cluster of symptoms that emerge when a person who has taken benzodiazepines, either medically or recreationally, and has developed a physical dependence undergoes dosage reduction or discontinuation. Development of physical dependence and/or addiction and the resulting withdrawal symptoms, some of which may last for years, may result from either drug-seeking behaviors or from taking the medication as prescribed. Benzodiazepine withdrawal is characterized by sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty with concentration, confusion and cognitive difficulty, memory problems, dry retching and nausea, weight loss, palpitations, headache, muscular pain and stiffness, a host of perceptual changes, hallucinations, seizures, psychosis, and suicide (see "Signs and Symptoms" section below for full list). Further, these symptoms are notable for the manner in which they wax and wane and vary in severity from day to day or week by week instead of steadily decreasing in a straightforward monotonic manner.
It is a potentially serious condition, and is complex and often protracted in time course. Long-term use, defined as daily use for at least three months, is not desirable because of the associated increased risk of dependence, dose escalation, loss of efficacy, increased risk of accidents and falls, particularly for the elderly, as well as cognitive, neurological, and intellectual impairments. Use of short-acting hypnotics, while being effective at initiating sleep, worsen the second half of sleep due to withdrawal effects. Nevertheless, long-term users of benzodiazepines should not be forced to withdraw against their will.
Benzodiazepine withdrawal can be severe and can provoke life-threatening withdrawal symptoms, such as seizures, particularly with abrupt or overly rapid dosage reduction from high doses or long time users. A severe withdrawal response can nevertheless occur despite gradual dose reduction, or from relatively low doses in short time users, even after a single large dose in animal models. A minority of individuals will experience a protracted withdrawal syndrome whose symptoms may persist at a sub-acute level for months, or years after cessation of benzodiazepines. The likelihood of developing a protracted withdrawal syndrome can be minimized by a slow, gradual reduction in dosage.
Chronic exposure to benzodiazepines causes neural adaptations that counteract the drug's effects, leading to tolerance and dependence. Despite taking a constant therapeutic dose, long-term use of benzodiazepines may lead to the emergence of withdrawal-like symptoms, particularly between doses. When the drug is discontinued or the dosage reduced, withdrawal symptoms may appear and remain until the body reverses the physiological adaptations. These rebound symptoms may be identical to the symptoms for which the drug was initially taken, or may be part of discontinuation symptoms. In severe cases, the withdrawal reaction may exacerbate or resemble serious psychiatric and medical conditions, such as mania, schizophrenia, and, especially at high doses, seizure disorders. Failure to recognize discontinuation symptoms can lead to false evidence for the need to take benzodiazepines, which in turn leads to withdrawal failure and reinstatement of benzodiazepines, often to higher doses.
Awareness of the withdrawal reactions, individualized taper strategies according to withdrawal severity, the addition of alternative strategies such as reassurance and referral to benzodiazepine withdrawal support groups, all increase the success rate of withdrawal.